Texas, 2012

Hail and Damaging Winds in Texas, June 12, 2012

June 12, 2012 · NWS SHV · 19 events in 9 counties and zones

A vigorous upper level disturbance moved southeast out of the Southern Plains and into the the middle Red River valley of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana during the predawn hours of June 12th. These storms propagated into a linear line of severe thunderstorms and proved to be prolific wind makers as numerous trees were downed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level disturbance moved southeast out of the Southern Plains and into the the middle Red River valley of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana during the predawn hours of June 12th. These storms propagated into a linear line of severe thunderstorms and proved to be prolific wind makers as numerous trees were downed across the region. Wind damage was widespread...especially across portions of North Central Louisiana where the linear line of storms took on the distinction of a derecho as they accelerated eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 11, 11:00 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 11:00 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 AM CDT TUE JUN 12 2012

.DISCUSSION...
SEVERE TSTM WATCH JUST ISSUED FOR ALL SW AR...AND EXTENDING
WESTWARD INTO PORTIONS NE TX...NORTH OF I-20...AND SE OK. UNCERTAINTY
WHETHER STORMS WILL MAINTAIN THEIR INTENSITY ALL NIGHT...BUT FOR NOW
WATCH IN EFFECT UNTIL 6 AM./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  73  90  71 /  30  40  30  30  20
MLU  75  90  72  89  69 /  50  40  30  30  20
DEQ  72  89  68  88  66 /  50  40  30  30  20
TXK  73  90  71  89  68 /  40  40  30  30  20
ELD  73  89  70  89  66 /  50  40  30  30  20
TYR  76  90  73  89  72 /  30  30  30  30  20
GGG  76  91  73  89  71 /  30  40  30  30  20
LFK  76  93  74  90  71 /  20  30  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 11, 11:00 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 11 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1200 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATER THIS EVENING AS A
COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE ALONG AND OUT AHEAD OF THE FRONT
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MOST OF THIS WEEK AS THE COLD FRONT WEAKENS AND BECOMES NEARLY
STATIONARY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. ANY
STRONG THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME
SEVERE WITH DAYTIME HEATING OR EVEN DURING DURING THE OVERNIGHT
HOURS WITH ORGANIZATION...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY...BUT MAY
BE NEEDED LATE TONIGHT AND ESPECIALLY DURING THE OVERNIGHT HOURS.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
121700-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1200 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED DURING THE DAYTIME HOURS
TODAY...BUT THUNDERSTORMS WILL BEGIN TO AFFECT AREAS NORTH OF
INTERSTATE 20 CORRIDOR LATE THIS EVENING POSSIBLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MOST OF THIS WEEK AS THE COLD FRONT WEAKENS AND BECOMES NEARLY
STATIONARY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. ANY
STRONG THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME
SEVERE WITH DAYTIME HEATING OR EVEN DURING DURING THE OVERNIGHT
HOURS WITH ORGANIZATION...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
THIS EVENING...BUT MAY BE NEEDED PRIOR TO DAYBREAK DEPENDING ON
THE SPEED OF THE COLD FRONT AND ANY ASSOCIATED SEVERE
THUNDERSTORMS.

19

In the hours before

Special weather statement, Jun 11, 9:25 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CDT MON JUN 11 2012

LAZ006-014-021-120430-
CALDWELL-OUACHITA-UNION-
1025 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...
     STERLINGTON...SWARTZ AND WEST MONROE...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS 6 MILES NORTH OF CLAIBORNE...AND NEAR
FAIRBANKS...MOVING SOUTH AT 35 MPH. THESE STORMS WILL MOVE ACROSS
THE MONROE AREA SHORTLY.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Jun 11, 10:12 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT MON JUN 11 2012

OKZ077-120515-
MCCURTAIN-
1112 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF OCTAVIA...OR 26
MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Jun 12, 12:57 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 AM CDT TUE JUN 12 2012

ARZ073-LAZ006-120800-
UNION-
157 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     JUNCTION CITY AND WESSON...

AT 154 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WESSON...OR 5 MILES NORTHWEST OF
JUNCTION CITY...MOVING SOUTHEAST AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

06
Special weather statement, Jun 12, 1:11 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
211 AM CDT TUE JUN 12 2012

ARZ070-TXZ097-120815-
BOWIE-MILLER-
211 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE...TEXARKANA...HOOKS...NASH...REDWATER AND
     WAKE VILLAGE...

AT 208 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOOKS...OR 6 MILES WEST OF WAKE
VILLAGE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06

The radar

The Shreveport radar (KSHV), 106 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bowie

When
June 12, 1:15 AM CST
Where
Bowie County, 1.38 mi S of Hartman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.360, -94.170

Hail covered the ground just east of Redwater, Texas.

Thunderstorm Wind, Wood

When
June 12, 1:23 AM CST
Where
Wood County, 1.5 mi NNE of Cartwright
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.890, -95.360

A tree was downed onto County Road 4878 southwest of Winnsboro, Texas.

Thunderstorm Wind, Wood

When
June 12, 1:43 AM CST
Where
Wood County, 3.27 mi SSE of Quitman
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -95.400

Powerlines were downed on County Road 3230 southeast of Quitman, Texas.

Thunderstorm Wind, Titus

When
June 12, 1:45 AM CST
Where
Titus County, Mt Pleasant
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -94.980

Numerous trees were downed across the entire county.

Thunderstorm Wind, Titus

When
June 12, 1:46 AM CST
Where
Titus County, 2.76 mi N of Mt Pleasant
Measured
57 kt (66 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.210, -94.980

A tree was downed on a house on Hwy,. 271 north of County Road 1435.

Thunderstorm Wind, Wood

When
June 12, 1:52 AM CST
Where
Wood County, 3.45 mi S of Pine Mills
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.680, -95.300

A tree was downed on FM. 2869 eleven miles east of Mineola, Texas.

Thunderstorm Wind, Morris

When
June 12, 1:57 AM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.030, -94.720

Numerous trees were downed across the entire county.

Thunderstorm Wind, Bowie

When
June 12, 2:15 AM CST
Where
Bowie County, 0.69 mi N of New Boston
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.460, -94.420

Several trees were downed across town including one that fell on a home on North Bowie Road.

Thunderstorm Wind, Upshur

When
June 12, 2:20 AM CST
Where
Upshur County, 2.22 mi NE of Boxwood
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.800, -94.720

Trees were downed in Ore City, Texas.

Thunderstorm Wind, Bowie

When
June 12, 2:25 AM CST
Where
Bowie County, 0.58 mi E of Maud
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.330, -94.340

The top of a tree was snapped off and landed on top of a house just east of Maud, Texas.

Thunderstorm Wind, Cass

When
June 12, 2:30 AM CST
Where
Cass County, Avinger
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -94.550

Trees were downed near Avinger, Texas.

Thunderstorm Wind, Bowie

When
June 12, 2:35 AM CST
Where
Bowie County, 1.34 mi WNW of Texarkana
Measured
53 kt (61 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.440, -94.070

Numerous trees down in the Liberty-Eylau community including one that fell on a home on Macedonia Street. A tree also fell on a barn off of County Road 2516 at the end of Ryan Loop Road.

Thunderstorm Wind, Bowie

When
June 12, 2:40 AM CST
Where
Bowie County, 1.34 mi WNW of Texarkana
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.440, -94.070

Thunderstorm wind gusts peeled back the roof of an apartment complex off of Main street in Texarkana, Texas.

Thunderstorm Wind, Marion

When
June 12, 2:40 AM CST
Where
Marion County, 0.69 mi N of Jefferson
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -94.350

Trees were downed on Shady Grove Road in Jefferson, Texas.

Thunderstorm Wind, Harrison

When
June 12, 3:00 AM CST
Where
Harrison County, 0.9 mi NE of Karnack
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.680, -94.160

Trees were downed in Karnack, Texas.

Thunderstorm Wind, Harrison

When
June 12, 3:00 AM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Trees were downed north of Marshall off of FM 1793.

Thunderstorm Wind, Cherokee

When
June 12, 4:07 PM CST
Where
Cherokee County, Rusk
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

Trees and powerlines were downed near Rusk, Texas.

Hail, Cherokee

When
June 12, 4:30 PM CST
Where
Cherokee County, Rusk
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.800, -95.150

Quarter size hail was reported in Rusk, Texas.

Thunderstorm Wind, Cherokee

When
June 12, 5:10 PM CST
Where
Cherokee County, 0.69 mi N of Turney
Measured
54 kt (62 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.910, -95.200

Trees were downed on FM. 22 and along other county roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379354, 379355, 379356, 379358, 379363, 379357, 379364, 379365, 379412, 379366, 379410, 379371, 379404, 379411, 379406, 379408, 379452, 379454, 379455.